ADVERTISEMENT

Q. My sister has less urine output with pulmonary hypertension. Please help.

Answered by
Dr. Isaac Gana
and medically reviewed by Dr. Vinodhini. J
This is a premium question & answer published on Aug 20, 2020

Hi doctor,

I want to ask your opinion regarding my sister having severe pulmonary artery hypertension. Now she is on Macitentan and Tadalafil. After that, she developed edema requiring multiple trip to ED for fluid overload. She is on Furosemide, Spironolactone, and Verapamil after that. The problem is she did not pass urine much even after taking those medicines. Her kidney function test are normal. Why is she not able to remove much fluid? She restricts her fluid to 1 liter a day.

ADVERTISEMENT
#

Hello,

Welcome to icliniq.com.

I am sorry to hear about your sister's health problems. She is not making urine at the moment because most likely she suffered kidney injury.

Is her body swollen? Is she on urinary catheter? How long has she been on Furosemide?

Thank you doctor,

She just started Furosemide and Spironolactone after last July admission.

#

Hello,

Welcome to icliniq.com.

It saddens me to know how worried you are, but please try not to give up hope. Truly idiopathic pulmonary hypertension is a chronic illness and not easy to deal with, but do not be discouraged. Once there is life, there is hope.

Normal quantity of urine passed in a healthy individual is 800 - 2000 ml that is if you drink at least two liters of fluid a day. So her normal quantity of urine per day is supposed to be around 400- 1000 ml per day since, according to you she takes 1 liter/day of fluid.

When you say she is not passing sufficient urine, what is the quantity in ml she passes? Because her urine quantity will be proportional to the amount of water she takes in.

Thank you doctor,

If she was given IV Furosemide, she will have good urine output with the urine catheter. She is not on a urine catheter now by the way. Also, she has a puffy face and swollen leg with skin discoloration at the lower leg.

Her fluid intake 1L, but the output is only 500 ml. She also tried a low salt diet. I encourage her to stay active to improve blood circulation on her lower leg. She will only see her cardiologist in our area by next month. It worries me a lot.

#

Hello,

Welcome back to icliniq.com.

Yes, exactly as I said earlier. I expect that she should have the symptoms she is presently exhibiting.

According to her medical report (attachment removed to protect patient identity), she has class 2 heart failure. Right-sided heart failure to be precise. So it is not strange that she is having a puffy face and swollen leg, it is due to the fact that her heart is failing.

As for the urine, she is making a good quantity of urine. For intake of 1 liter of water, 500 ml urine is fine. The medications she is presently taking are not effective. There is a need to change them.

For further management based on my clinical experience, Verapamil, Macitentan and Tadalafil will have to be withheld. She will try a monotherapy using a parenteral or inhaled prostanoid like Epoprostenol. You will need to discuss the possibility of her taking this medication with her cardiologist depending on the treatment protocol of your country. But this is the treatment protocol accepted by world health organization.

Thank you doctor,

Are there any way her heart condition might get better if she gets the right treatment? I will discuss your opinion when she sees her cardiologist.

#

Hi,

Welcome back to icliniq.com.

Yes, of course, if she gets the right treatment her total condition will improve. But I have to inform you early, in case she does not improve on any of the medications, she will need a transplant. A transplant is a definite treatment if all medical treatment fails. If not, it could be fatal.

I am sorry I had to make you aware of the fact on time. Please be strong and hopeful. The best thing you can do for her is to show support in any way you can. Sincerely I wish her a speedy recovery.


Was this answer helpful?

 | 

Same symptoms doesn’t mean you have the same problem. Consult a doctor now!



Related Questions:
Is an ER visit necessary for high creatinine and decreased urine output?

.. of diabetes, hypertension and chemotherapy all have contributed to the raised creatinine level. If you have urine output less than 500 ml persistently, then you may need help early. If you develop breathlessness, severe cough, fever or f...   Read full

What could be done to cure UTI causing difficulty in urination?

.. is common in young married women. You had UTI and it was treated with antibiotics, causing no growth on culture. Only thing of note is draining 400 ml through a catheter, usually, retention is not common. You should not hold urine for long. Never ...   Read full

A patient has hydrocephalus associated with many other problems. Kindly advice.

.. your question carefully and would explain the upright position (head of the bed 45 degrees) can help reduce the intracranial pressure. So, I agree with the patient that she feels better in this position. Regarding the medication, I would recommend...   Read full

Also Read Answers From:

ideaComprehensive Medical Second Opinion.Submit your Case

Also Read


Monkeypox Virus - Symptoms, Diagnosis, Treatment, Complications, and Prevention
Monkeypox is a zoonotic viral disease. This virus got its name as it was first noticed in laboratory monkeys in the late...  Read more»
Tomato Fever - Causes, Symptoms, Diagnosis, Treatment, and Prevention
Tomato fever is an unidentified and fast-spreading type of viral infection seen in young children. Scroll down to know m...  Read more»
Histrionic Personality Disorder - Causes, Signs, Symptoms, Diagnosis and Treatment
Histrionic personality disorder causes variations in the thinking ability of a person. Read this article to know more.  Read more»

Ask your health query to a doctor online?

Ask a Cardiologist Now

* guaranteed answer within 4 hours.

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.